Wyoming, 2019

High Wind in Wyoming, January 15, 2019

January 15, 2019 · NWS CYS · 1 event in 1 county or zone

A strong subsidence flow moved across the Central Laramie Range producing high sustained winds at Bordeaux.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong subsidence flow moved across the Central Laramie Range producing high sustained winds at Bordeaux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 15, 3:05 AM MST, 15 minutes earlier.

Area forecast discussion, Jan 15, 3:05 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
305 AM MST Tue Jan 15 2019

.SHORT TERM...(Today - Thursday)
Issued at 251 AM MST Tue Jan 15 2019

Today...Primary challenge will be strength of the winds at Bordeaux.
Winds overnight there have been gusting from 45 to 50 mph and with
the 850/700 mb gradients strengthening through early this morning,
we have decided to upgrade the High Wind Watch to a Warning.
Gradients slowly relax through the day, so winds will likely
decrease somewhat in the afternoon. Otherwise, today should be
another relatively mild day with a shortwave ridge overhead and 700
mb temperatures near -3 Celsius.

Tonight...Increasing southwest flow aloft and decent pressure
gradients, along with increasing cloud cover will help produce a
relatively mild overnight along I-25 to the lee of the mountains.
Orographic snow showers will increase in coverage over the Snowy and
Sierra Madre Ranges on moist southwest flow aloft.

Wednesday...The flow aloft veers to more zonal, west to east, with
moist flow aloft continuing the orographic snows over the Snowy and
Sierra Madre Ranges. Continued relatively mild temperatures.

Wednesday night...Winds will be increasing over the wind prone
locations as the flow aloft turns northwest and strengthens. Winds
may approach or exceed high wind criteria in typically windy spots
as a 50 to 60 knot 700 mb jetlet moves overhead. Decent surface
winds will help produce above normal minimum temperatures,
especially to the lee of the mountains along I-25.

Thursday...A transitory and low amplitude shortwave ridge aloft
moves overhead, producing another relatively mild day. Moist
southwest flow aloft will continue the orographic snows over and
near the Snowy and Sierra Madre Ranges.

.LONG TERM...(Thursday Night - Monday)
Issued at 251 AM MST Tue Jan 15 2019

The general mid & upper-level pattern should become more active as
we head toward the weekend. A fast-moving short wave and attendant
surface cold front is expected to track across the central Rockies
on Thursday night & Friday, likely giving way to fairly widespread
rain & snow shower activity. The progressive nature of this system
should limit overall impacts, but measurable snow is possible over
much of the CWA. The models are in fair agreement with a period of
ridging aloft during the weekend, but while rain/snow chances will
diminish much of the region will remain entrenched in a cooler air
mass with high temperatures likely remaining in the 30s to low 40s
at best. The GFS/ECMWF both suggest a comparable system to the one
on Thu night/Fri arriving early next week. This should be the next
chance for widespread precipitation, but yet again we do not think
significant impacts are likely as the larger scale pattern remains
very progressive.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 949 PM MST Mon Jan 14 2019

VFR conditions will prevail for all sites through the period. Main
concerns are an increase in winds tomorrow morning and into the
afternoon. Skies will be mostly clear as high pressure continues
to remain over the central CONUS.

&&

.FIRE WEATHER...
Issued at 251 AM MST Tue Jan 15 2019

No concerns based on projected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 6 AM this morning to 4 PM MST this
     afternoon for WYZ106.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...CLH
AVIATION...CW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 15, 2:28 AM MST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
228 AM MST Tue Jan 15 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>119-160930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
228 AM MST Tue Jan 15 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday and Saturday will be colder with increasing chances
for snow Thursday night and Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-160930-
Central Laramie Range and Southwest Platte County-
228 AM MST Tue Jan 15 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from 6 AM to 4 PM today. Expect
west winds of 35 to 45 mph with gusts up to 65 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday and Saturday will be colder with increasing chances
for snow Thursday night and Friday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 15, 3:20 AM MST to 4:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803678.